Alert archive / Pennsylvania / Special Weather Statements in 2012
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Aug 3, 2012, 3:38 PM EDT for Lancaster County, Pennsylvania. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2012, 3:38 PM EDT (19:38 UTC)
- Expired
- Aug 3, 2012, 4:30 PM EDT
- In force
- 52 min
- Issued by
- NWS State College, PA
County Lancaster County, PA
The radar
The State College radar (KCCX), 164 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1112 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
448
WWUS81 KCTP 031938
SPSCTP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
338 PM EDT FRI AUG 3 2012
PAZ059-066-032030-
LANCASTER PA-LEBANON PA-
338 PM EDT FRI AUG 3 2012
...A FEW STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL LANCASTER
AND SOUTHEASTERN LEBANON COUNTIES THROUGH 430 PM...
AT 335 PM EDT...A FEW STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
FROM LITITZ TO MOUNT JOY...MOVING NORTH AT 10 MPH.
WIND GUSTS TO 45 MPH AND PEA TO MARBLE SIZE HAIL ARE POSSIBLE WITH
THESE STORMS. THESE STORMS WILL AFFECT ROTHSVILLE...MANHEIM...
BRICKERVILLE AND MOUNT GRETNA.
THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 262
AND 280.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
283...ROUTE 322...ROUTE 422...STATE ROAD 501.
LAT...LON 4012 7625 4006 7637 4006 7655 4034 7652
4033 7616 4032 7615
$$
FORECASTER: LAMBERTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:22 PM EDT, 16 minutes earlier.
Area forecast discussion, Aug 3, 3:22 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 322 PM EDT FRI AUG 3 2012 .SYNOPSIS... THE PATTERN OVER EASTERN NORTH AMERICA IS IN TRANSITION TRYING TO CARVE A TROUGH OVER THE EAST OVER THE NEXT 4 TO 8 DAYS. THE TREND IS FOR SLIGHTLY COOLER AND DRIER CONDITIONS AFTER MONDAY. IN THE SHORT TERM A 500 HPA RIDGE OVER THE WESTERN ATLANTIC WILL SLOWLY PUMP MOIST AIR INTO OUR REGION. A SHORT WAVE TO THE NORTHWEST APPROACHES SUNDAY WHICH WILL DRAMATICALLY INCREASE THE FLOW OF MOISTURE SUNDAY INTO SUNDAY NIGHT INCREASING THE POTENTIAL FOR STRONG THUNDERSTORMS AHEAD OF THE COLD FRONT. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... TEMPS AT 1PM ARE REMARKABLY HOMOGENEOUS IN THE MID 80S. DEWPOINTS RANGE FROM THE UPPER 50S IN THE NW TO LOW 70S OVER THE SE...WHERE A COUPLE OF SHOWERS/STORMS HAVE POPPED UP...VERY SIMILAR TO PREVIOUS DAYS. CAPES 2000-4000J AND MID LEVEL LAPSE RATES IN EXCESS OF 6C SUGGEST WE COULD SEE ISOLATED CONVECTION DEVELOP JUST ABOUT ANYWHERE...BUT IF PREVIOUS DAYS ARE AN INDICATOR...THE RIDGES OF THE SOUTH AND SOUTHWEST WILL PRESENT THE BEST OPPORTUNITIES. SO FAR CELLS HAVE BEEN MOVING SLOWLY...ONLY ABOUT 5MPH. ANY STORMS THAT CAN MANAGE TO SUSTAIN FOR MORE THAN AN HOUR OR SO COULD DROP SOME DECENT RAINS. ACTIVITY WILL WANE WITH THE LOSS OF THE SUN LEADING TO A MAINLY DRY BUT HAZY OVERNIGHT. IT WILL BE RATHER MUGGY IN THE 60S AND 70S. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... COLD FRONT CURRENTLY SAGGING SOUTH WILL STALL ACROSS THE REGION AND PROVIDE INCREASING CHANCES FOR SHOWERS/STORMS SATURDAY...AS IT BEGINS TO RETURN NORTH AS A WARM FRONT. SREF POPS RANGE FROM CHANCE OVER THE NORTH TO CATEGORICAL OVER THE SOUTH...PROBABLY TYPICALLY OVERDONE BY THE SREF. RIGHT NOW WE HAVE SLIGHT CHANCE POPS WHICH ARE LIKELY TOO LOW...SO WILL EMPLOY A BLEND...LEADING TO CHANCE NUMBERS MAINLY FOR THE AFTERNOON. IT WILL BE ANOTHER WARM AND MORE HUMID DAY...WITH HIGHS AVERAGING IN THE 80S...TO LOWER 90S OVER SOME SERN ZONES. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... RELATIVELY WARM DAY SATURDAY WITH ABOVE NORMAL TEMPERATURES IN THE LOWER TO MID-TROPOSPHERE. THE INCREASED HUMIDITY WILL BE NOTABLE AS THE PW VALUES RISE SLOWLY INCREASING CHANCE OF ISOLATED AFTERNOON AND EVENING THUNDERSTORMS. SUNDAY THE FRONTAL SYSTEM TO OUR WEST AND THE RIDGE OVER THE ATLANTIC WILL SEND A DEEP PLUME OF MOISTURE WITH 2-3 SIGMA ABOVE NORMAL PW INTO OUR REGION. PW VALUES OF 48 TO 52MM ARE LIKELY IN THE STRONG FLOW AHEAD OF THE COLD FRONT. THE LOW LEVEL WINDS ARE STRONG WITH 30 TO 35KT 850 HPA WIND IN BOTH ENSEMBLE FORECAST SYSTEMS (EFS). THE ANOMALIES ARE IN THE 2-3 SIGMA RANGE TOO. CAPE VALUES ARE GOOD FOR SEVERE WEATHER BUT NOT OVERLY IMPRESSIVE. BUT OVER 20KTS OF 1KM SHEAR WITH 1200 TO 1800JKG-1 IMPLIES DEEP UPDRAFTS AND GOOD SHEAR. THIS SHOULD FAVOR THE DEVELOPMENT...MAINLY IN THE AFTERNOON INTO EVENING OF STRONG TO POTENTIAL SEVERE THUNDERSTORMS. FAVORING MORE LINEAR SYSTEMS WITH POTENTIAL BOW DEVELOPMENT. MOST GUIDANCE SHOWS STRONG LOW-LEVEL SHEAR WHICH WILL REQUIRE MONITORING. MULTICELLULAR DAY LIKELY WITH BOWING SEGMENTS HIGH PROBABILITY THINKING AT THIS TIME. MOISTURE FLUX...OFTEN ALIGNS WELL WITH OUR BETTER SEVERE EVENTS PEAKS 1800 UTC SUNDAY TO ABOUT 0000 UTC MONDAY. GOOD BET STRONG STORMS FROM ABOUT 2 PM SUNDAY UNTIL 8 PM IN EAST. UPPED POPS IN AFTERNOON INTO 80S BUT KEPT CLOSE TO NEIGHBORS FOR COLLABORATION. PROBABLY NEED 90S IN THERE! GEFS/SREF/GFS ALL SLOW TO CLEAR OUT THE RESIDUAL MOISTURE MONDAY MORNING IN SOUTHEAST. BUT WINDS ARE WESTERLY. MAY TAKE UNTIL MID- MORNING MONDAY TO GET THE DRY AIR INTO THE BOUNDARY LAYER. BUT PW FALLS BELOW NORMAL STATE WIDE MONDAY. KEPT POPS LOWER THAN GUIDANCE THROUGH WEDNESDAY AND GOT RID OF SHOWERS AS THE PW VALUES ARE NEAR TO SLIGHTLY BELOW NORMAL. MODELS/MOS MUST BE TRIGGERING ON AFTERNOON INSTABILITY AND TROUGHINESS ALOFT. BUT THE AIR IS DRY. PW IS NEAR NORMAL BY THURSDAY INTO SATURDAY SO KEPT CLOSE TO GUIDANCE. TEMPERATURE-WISE...850 HPA TEMPERATURES MAINLY NEAR NORMAL. SLIGHT SURGE OF CLOSE TO 1 SIGMA ABOVE NORMAL WEDNESDAY AHEAD OF WHAT MODELS IMPLY WOULD BE A SECONDARY COLD FRONT TAKING THE EDGE OF A BIT MORE THURSDAY INTO FRIDAY. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... PATCHY FOG HAS THINNED OUT TO A HAZE WITH MDT STILL HOLDING IN THE 3-5 MILE RANGE FOR VISIBILITY. THE REMAINDER OF THE DAY WILL BE HAZY AND BASICALLY FAIR WITH LOW END VFR/HIGH END MVFR VIZ ISSUES IN SOME AREAS. WITH A WEAK FRONT STALLED OUT OVER THE REGION...AND SOME RESPECTABLE INSTABILITY...A POP UP SHOWER OR STORM CANNOT BE RULED OUT. CHANCES OF HAVING ONE HIT A SITE WILL BE SMALL. OUTLOOK... .FRI...MAINLY VFR...BUT WITH DIURNAL CONVECTION POSSIBLY CAUSING LOCALIZED REDUCED CONDITIONS. .SAT-SUN...A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS...ESPECIALLY SUNDAY AS A COLD FRONT MOVES THROUGH. .MON...CHC OF A SHOWER OR STORM EARLY...THEN MAINLY VFR. .TUES...NO SIG WX. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...GRUMM/LA CORTE NEAR TERM...LA CORTE SHORT TERM...LA CORTE LONG TERM...GRUMM AVIATION...LA CORTE
Hazardous weather outlook, Aug 3, 6:16 AM EDT, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 616 AM EDT FRI AUG 3 2012 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-041030- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 616 AM EDT FRI AUG 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. WARMER AND MORE HUMID AIR WILL ACCOMPANY A WARM FRONT AS IT PUSHES NORTH ACROSS THE REGION SATURDAY. SCATTERED STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL LIKELY DEVELOP DURING THE AFTERNOON AND EVENING HOURS SATURDAY...MAINLY ACROSS THE ALLEGHENY PLATEAU OF WESTERN PENNSYLVANIA. ANOTHER ROUND OF STRONG...TO POSSIBLY SEVERE THUNDERSTORMS WILL FORM ALONG AND IN ADVANCE OF A POTENT COLD FRONT LATE SUNDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 3, 2:25 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
225 PM EDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG 7 WSW SHIPPENSBURG 40.01N 77.64W
08/03/2012 FRANKLIN PA 911 CALL CENTER
LARGE TREE DOWN ALONG CUMBERLAND HIGHWAY.
&&
EVENT NUMBER CTP1200352
COLBERTLocal storm report, Aug 3, 2:36 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
236 PM EDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG 2 SE HAMPTON 39.91N 77.04W
08/03/2012 ADAMS PA 911 CALL CENTER
NUMEROUS TREES ACROSS ROAD.
&&
EVENT NUMBER CTP1200353
COLBERTLocal storm report, Aug 3, 3:33 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
333 PM EDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 2 E VALLEY GREEN 40.16N 76.76W
08/03/2012 M1.00 INCH YORK PA TRAINED SPOTTER
QUARTER SIZE HAIL IN ETTERS... PA
&&
EVENT NUMBER CTP1200354
TYBURSKISpecial weather statement, Aug 3, 3:38 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
338 PM EDT FRI AUG 3 2012
PAZ059-066-032030-
LANCASTER PA-LEBANON PA-
338 PM EDT FRI AUG 3 2012
...A FEW STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL LANCASTER
AND SOUTHEASTERN LEBANON COUNTIES THROUGH 430 PM...
AT 335 PM EDT...A FEW STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
FROM LITITZ TO MOUNT JOY...MOVING NORTH AT 10 MPH.
WIND GUSTS TO 45 MPH AND PEA TO MARBLE SIZE HAIL ARE POSSIBLE WITH
THESE STORMS. THESE STORMS WILL AFFECT ROTHSVILLE...MANHEIM...
BRICKERVILLE AND MOUNT GRETNA.
THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 262
AND 280.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
283...ROUTE 322...ROUTE 422...STATE ROAD 501.
LAT...LON 4012 7625 4006 7637 4006 7655 4034 7652
4033 7616 4032 7615
FORECASTER: LAMBERTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 1:54 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Franklin, Perry | 36 min |
| Aug 3, 1:56 PM EDT | Severe Thunderstorm Warning | CTP | Adams, York | 34 min |
| Aug 3, 2:30 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin, Huntingdon, Juniata, Mifflin, Perry | 36 min |
| Aug 3, 3:04 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, Lebanon, York | 56 min |
| Aug 3, 3:45 PM EDT | Special Weather Statement | CTP | Dauphin | 60 min |
| Aug 3, 4:12 PM EDT | Special Weather Statement | CTP | Franklin | 48 min |
| Aug 3, 4:37 PM EDT | Special Weather Statement | CTP | York | 53 min |
| Aug 3, 4:41 PM EDT | Special Weather Statement | CTP | Cambria | 49 min |
| Aug 3, 5:16 PM EDT | Special Weather Statement | CTP | Adams | 59 min |
Nearby
Special Weather Statements in Pennsylvania, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.